Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS St. Louis, MO

July 8, 2020Bond County, Clinton County, Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2020, 6:27 PM CDT for Bond County, Clinton County, Fayette County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 6:27 PM CDT (23:27 UTC)
Expired
Jul 8, 2020, 7:00 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bond County, IL, Clinton County, IL, Fayette County, IL

The radar

The St Louis radar (KLSX), 117 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS53 KLSX 082327
SVRLSX
ILC005-027-051-090000-
/O.NEW.KLSX.SV.W.0089.200708T2327Z-200709T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
627 PM CDT Wed Jul 8 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clinton County in south central Illinois...
  Southeastern Bond County in south central Illinois...
  Southwestern Fayette County in south central Illinois...

* Until 700 PM CDT.

* At 627 PM CDT, a severe thunderstorm was located over Beaver Creek,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Greenville, Tamalco, Beaver Creek, Boulder, Pleasant Mound,
  Keyesport, Smithboro and Dudleyville.

This includes Interstate 70 in Illinois near exit 45.
 
This also includes Carlyle Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Carlyle Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3875 8952 3894 8939 3882 8914 3859 8914
TIME...MOT...LOC 2327Z 014DEG 7KT 3878 8935 

HAIL...1.00IN
WIND...60MPH
 
$$

MRM
2 follow-up statements
253 
WWUS53 KLSX 082345
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
645 PM CDT Wed Jul 8 2020

ILC005-027-051-090000-
/O.CON.KLSX.SV.W.0089.000000T0000Z-200709T0000Z/
Clinton IL-Bond IL-Fayette IL-
645 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN CLINTON...SOUTHEASTERN BOND AND SOUTHWESTERN FAYETTE
COUNTIES...

At 644 PM CDT, a severe thunderstorm was located over Beaver Creek,
moving south at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greenville, Tamalco, Beaver Creek, Boulder, Pleasant Mound,
Keyesport, Smithboro and Dudleyville.

This also includes Carlyle Lake Recreational Area.
 
This includes Interstate 70 in Illinois near exit 45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Carlyle Lake, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3875 8952 3894 8939 3882 8914 3859 8914
TIME...MOT...LOC 2344Z 014DEG 7KT 3875 8936 

HAIL...0.88IN
WIND...60MPH
 
$$

MRM
268 
WWUS53 KLSX 082357
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
657 PM CDT Wed Jul 8 2020

ILC005-027-051-090007-
/O.EXP.KLSX.SV.W.0089.000000T0000Z-200709T0000Z/
Clinton IL-Bond IL-Fayette IL-
657 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON...
SOUTHEASTERN BOND AND SOUTHWESTERN FAYETTE COUNTIES WILL EXPIRE AT
700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3875 8952 3894 8939 3882 8914 3859 8914
TIME...MOT...LOC 2357Z 014DEG 7KT 3873 8937 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:25 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 2:25 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
225 PM CDT Wed Jul 8 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 225 PM CDT Wed Jul 8 2020

Early this afternoon, a weak upper RIDGE was located over the
eastern CONUS with another upper RIDGE in the process of forming and
building over the southern Rockies.  Two upper level disturbances of
note, from east to west:  (1) an old MCV that had drifted from
Iowa yesterday and got stuck in the flow was located over central
Illinois; (2) another upper level disturbance over Colorado.  A
diurnal cumulus cloud field has once again formed over the region
with the most enhancement occurring near central IL where the MCV is
located, as well as over the STL metro area where convective
temperatures were attained sooner, and the eastern Ozarks in
southeast Missouri where weak orographic effects have helped out.
Temperatures have already reached the 90s at most locations, and
combined with the humidity, have resulted in heat index values from
95 to 105F.

The upper RIDGE over the southern Rockies will gradually become the
dominant one over the CONUS during this period, steadily amplifying,
but creating NW flow aloft over our region.

Ongoing isolated to scattered thunderstorms are strongly diurnally
based, with the vast majority expected to dissipate with loss of
heating, but probably hanging on a bit longer in the far eastern
sections of the forecast area in closest proximity to the old MCV.
Min temperatures tonight will be similar to persistence with no real
change in airmass or setup, with readings bottoming out in the low
70s most areas.

A MCS is anticipated to form over Nebraska early this evening and
then track southeast towards southwest MO late tonight, along the
anticipated axis of the SPC Day 1 severe weather outlook.  While
much, if not all, of the rain associated with this should miss our
region, the additional cloud cover and convective debris generated
from it should have some impact.  Model guidance is mainly
suggesting a MCV will spawn and head southwest of our region on
Thursday with the more synoptically based shortwave tracking through
our northern forecast area Thursday afternoon and early evening.  It
is quite possible that the extra cloud cover and altered flow from
the MCS well to the southwest will ultimately reduce what
convection we would otherwise see, but the presence of an upper
shortwave with its enhanced shear and a surface cold front driving
through should create another round of scattered thunderstorms for
much of the area.  The enhanced shear as well as clear focusing
mechanisms not present the past couple of days resulted in the
Marginal Risk for severe storms on the SPC Day 2 outlook.

All of these rain chances on Thursday will make for a tricky
temperature/heat index forecast but still believe there will be
enough opportunities to attain 100+ heat index values and max
temps in the 92-94F range in the current Heat Advisory and will let
it ride for now.  Subsequent shifts will be able to make higher
confidence adjustments if it looks like cloud cover will have more
substantial impact.

Thunderstorms are expected to gradually diminish and be shunted more
to the southeast on Thursday night as the upper shortwave and
associated cold front push through, but given these forcing
mechanisms, should be able to maintain some activity through the
night.

TES

.LONG TERM...  (Friday through Next Wednesday)
Issued at 225 PM CDT Wed Jul 8 2020

Both the GEFS and ENS H500 means continue to show the RIDGE over
the southern Rockies gathering strength through this weekend and
into Monday before finally making its big expansion eastward through
a good chunk of the central and eastern CONUS, with what looks to be
an extended stay.

This pattern is supportive of cold front intrusions as well as from
upper level disturbances and will maintain some level of rain
chances while keeping the extreme heat at bay.  It will still be
very warm, however, but a few degrees less from what we have seen
recently.

Both ensemble means depict one final shortwave disturbance edging
our area on Sunday with an accompanying cold front, suggesting PoPs
peaking around that time and Monday should follow with temperatures
similar to the weekend, a few degrees lower than today but still
very warm.

The main takeaway from this period will be what looks to be the
makings of a significant and prolonged heat wave beginning Tuesday
of next week and continuing for several days, possibly into the
following week.  Temperatures during this period look hotter than
what we saw yesterday, with humidity levels comparable, it could
point to the need for the first Heat Warning of the season.
Precipitation chances look quite limited with what should be
marginal at best forcing, probably no fronts, and a decently strong
convective cap in place.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1222 PM CDT Wed Jul 8 2020

VFR conditions, outside of thunderstorms, and light surface winds
will prevail at the TAF sites through the valid period. A few
thunderstorms possible near the STL metro sites and have added
VCTS for a few hours this afternoon, with rain chances too low to
mention at other times and other locations. Another potential
period of storms could occur late morning and midday Thursday.
Brief periods of reduced visibilities in mist/haze once again
expected at KSUS and KUIN late tonight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Thursday for Jefferson MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 7 PM CDT Thursday for Clinton IL-Madison IL-
     Marion IL-Monroe IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 3:00 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
300 PM CDT Wed Jul 8 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-092200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
300 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Little relief is expected tonight from a prolonged and dangerous hot
and humid period for the Saint Louis metro area and portions of
southern Illinois with a low temperatures in the 70s. A Heat
Advisory continues.

Isolated to scattered thunderstorms are expected early this evening
with the potential for gusty winds and localized heavy rainfall out
of the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The dangerously hot and humid weather will continue into early
Thursday evening for the Saint Louis metro area and portions of
southern Illinois with peak heat index values between 100 and 103.
Please refer to the Heat Advisory that is in effect for further
information.

There is a chance for thunderstorms across portions of the area each
day from Thursday through Sunday. A few storms may be severe Thursday
afternoon, with damaging winds the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

TES

In the hours before

Local storm report, Jul 8, 4:28 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     2 W FAIRVIEW HEIGHTS    38.59N 90.05W
07/08/2020                   ST. CLAIR          IL   PUBLIC

            TREE LIMBS DOWN ON METROLINK TRACKS NEAR THE
            FAIRVIEW HEIGHTS STATION.

&&
Local storm report, Jul 8, 4:42 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     1 SE CENTREVILLE        38.56N 90.09W
07/08/2020                   ST. CLAIR          IL   TRAINED SPOTTER

            TREE LIMBS DOWN ON HIGHWAY 15 NEAR NATIONAL
            SHRINE OF OUR LADY OF THE SNOWS.

&&
Local storm report, Jul 8, 5:01 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     1 N HARVESTER           38.76N 90.58W
07/08/2020                   ST. CHARLES        MO   TRAINED SPOTTER

            TRAINED SPOTTER OBSERVED A DOWNED TREE
            BRANCH NEAR HARVESTER ROAD AND MCCLAY RD.
            SIZE UNKNOWN AND WIND GUST ESTIMATED TO 45
            MPH.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:27 AM CDTHeat AdvisoryLSXClinton, Madison, Marion, Monroe, Saint Clair, Washington40 hr
Jul 8, 2:48 PM CDTSevere Thunderstorm WarningLSXSaint Clair42 min
Jul 8, 4:17 PM CDTSevere Thunderstorm WarningLSXMonroe28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.